Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 306, NWS Birmingham, AL

July 15, 2000Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 15, 2000, 9:55 PM CDT for Talladega County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2000, 9:55 PM CDT (02:55 UTC)
Expired
Jul 15, 2000, 10:30 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Talladega County, AL

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:55 PM CDTThunderstorm Wind 60 ETalladega, ALTrees and power lines were knocked down in Talladega. Thousands of customers were without power for several hours. A steeple of a church was blown off and destroyed in Renfroe.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 160256
SVRBHM
ALC121-160330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
955 PM CDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN ALABAMA...

* UNTIL 1030 PM CDT.

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM IN THE TALLADEGA AREA...MOVING SOUTHEAST AT 
  30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WALDO   
  ...MUNFORD...AND TALLADEGA.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTI8L THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:15 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 3:15 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 PM CDT SAT JUL 15 2000

WITH MCS SYSTEM MOVING SOUTHWARD OUT OF MISSOURI THIS EVENING AND
NIGHT...AND WITH WEAK MOISTURE AXIS SHOWING UP IN CLOUD IMAGERY
OVER THE STATE...WILL ELECT TO INLUDE ISOLATED POPS FOR TONIGHT AND
FOR TOMORROW FOR ALL BUT NORTHEASTERN ALABAMA.

UPPER LOW OVER NORTHEASTERN US BEGINS OPENING UP AND LIFTING OUT
TOMORROW.  THIS WILL ALLOW THE UPPER RIDGE TO EXPAND EASTWARD OVER
ALABAMA THROUGH MONDAY.  IF ALL THINGS REMAINED THE SAME AS TODAY...
TEMPS WOULD BE IN THE UPPER 90S TO LOWER 100S MOST AREAS.  HOWEVER...
MODELS ALL SHOW LOW LEVEL THICKNESS VALUES INCREASING AREAWIDE.
WITH THAT IN MIND...WILL GO ABOVE TODAYS PROJECTED HIGHS BY A DEGREE
OR TWO FOR SUNDAY AND MONDAY.  BASICALLY...ITS GOING TO BE HOT.  WILL
ALSO MENTION HEAT INDEX VALUES OF 105 TO 110 CENTRAL AND SOUTH.

HSV 069/098 069/099 071 -1-
BHM 070/10R1 070/102 071 111
MGM 071/103 071/104 072 111

.BHM...NONE.

NNNN

In the hours before

Special weather statement, Jul 15, 5:41 PM CDT, 4 hours 14 minutes before
ALZ001>038-040>050-160100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT SAT JUL 15 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 8 PM.
SOME OF THE STORMS MAY BECOME SEVERE.  MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

THE POTENTIAL FOR THUNDERSTORMS WILL DIMINISH THROUGH 8 PM.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH TONIGHT.
Local storm report, Jul 15, 6:27 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT SAT JUL 15 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

440 PM     HOOVER                    AL   WIND DAMAGE
07/15/00   JEFFERSON                      SIGN DAMAGE AT COMPUSA.

440 PM     HOOVER                    AL   WIND DAMAGE
07/15/00   JEFFERSON                      RIVERCHASE COUNTRY CLUB.
                                          TOPS OF SEVERAL TREES
                                          TAKEN OFF.

600 PM     BROOKWOOD                 AL   WIND DAMAGE
07/15/00   TUSCALOOSA                     OCCURRED 600 TO 615 PM.
                                          ONE TREE AND POWERLINES
                                          DOWNED IN BROOKWOOD
                                          AREA.

600 PM     COALING                   AL   WIND DAMAGE
07/15/00   TUSCALOOSA                     OCCURRED 600 TO 615 PM.
                                          ONE TREE DOWN.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:00 PM CDTSevere Thunderstorm WarningBMXWinston30 min
Jul 15, 10:00 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.